aequationes mathematicae

, Volume 30, Issue 1, pp 134–141

The triplication formula for Gauss sums

  • John Greene
  • Dennis Stanton
Research Papers

DOI: 10.1007/BF02189920

Cite this article as:
Greene, J. & Stanton, D. Aeq. Math. (1986) 30: 134. doi:10.1007/BF02189920


A new proof of the triplication formula for Gauss sums is given. It mimics an old proof of the analogous result for gamma functions. The techniques are formal and rely upon the character properties of fields. A new character sum evaluation is given.

AMS (1980) subject classification

Primary 10G05, 33A15

Copyright information

© Birkhäuser Verlag 1986

Authors and Affiliations

  • John Greene
    • 1
  • Dennis Stanton
    • 1
  1. 1.School of MathematicsUniversity of MinnesotaMinneapolisU.S.A.